Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 196, NWS Springfield, MO

August 24, 2007Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 24, 2007, 9:40 PM CDT for Morgan County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2007, 9:40 PM CDT (02:40 UTC)
Expired
Aug 24, 2007, 10:33 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
491 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 250240
SVRSGF
MOC141-250400-
/O.NEW.KSGF.SV.W.0196.070825T0240Z-070825T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 1100 PM CDT.

* AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
  OF STOVER TO 10 MILES SOUTHWEST OF STOVER TO 29 MILES SOUTHWEST OF
  STOVER...MOVING EAST AT 45 MPH. THESE STORMS ARE CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STOVER BY 945 PM CDT.
  VERSAILLES BY 955 PM CDT.

THE TOWNS OF GRAVOIS MILLS...ROCKY MOUNT AND BARNETT ARE ALSO IN THE
PATH OF THESE SEVERE THUNDERSTORMS.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 3823 9301 3827 9305 3827 9308 3862 9305
      3858 9283 3842 9264 3835 9265 3834 9270
      3830 9271 3823 9271 3822 9293

$$

SCHAUMANN
2 follow-up statements
000 
WWUS53 KSGF 250258
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT FRI AUG 24 2007

MOC141-250400-
/O.CON.KSGF.SV.W.0196.000000T0000Z-070825T0400Z/
MORGAN MO-
958 PM CDT FRI AUG 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR MORGAN COUNTY...

AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM FLORENCE TO
VERSAILLES TO 16 MILES SOUTHWEST OF STOVER...MOVING EAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.

SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF MORGAN
COUNTY...INCLUDING THE TOWNS OF BARNETT...GRAVOIS MILLS AND ROCKY
MOUNT.

THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND STAY AWAY FROM
WINDOWS.

LAT...LON 3823 9301 3827 9305 3827 9308 3862 9305
      3858 9283 3842 9264 3835 9265 3834 9270
      3830 9271 3823 9271 3822 9293

$$

SCHAUMANN
000 
WWUS53 KSGF 250333
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1033 PM CDT FRI AUG 24 2007

MOC141-250343-
/O.CAN.KSGF.SV.W.0196.000000T0000Z-070825T0400Z/
MORGAN MO-
1033 PM CDT FRI AUG 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3823 9301 3827 9305 3827 9308 3862 9305
      3858 9283 3842 9264 3835 9265 3834 9270
      3830 9271 3823 9271 3822 9293

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 7:04 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 24, 7:04 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CDT FRI AUG 24 2007

...FLOOD POTENTIAL UPDATE...

.UPDATE...

INITIAL ROUND OF STRONG TO SEVERE CONVECTION HAD TAPERED OFF AS OF
EARLY EVENING. HOWEVER WIDESPREAD SHOWERS AND EMBEDDED THUNDER
CONTINUED. AFTERNOON STORMS HAVE WORKED OVER THE AIRMASS AND
INSTABILITY HAD DIMINISHED. HOWEVER WATER VAPOR IMAGERY AND
PROFILERS DEPICT A MID LEVEL SHORTWAVE COMING ACROSS KANSAS WHERE
ADDITIONAL CONVECTIVE DEVELOPMENT WAS TAKING PLACE. EXPECT
THUNDERSTORMS TO CONTINUE TO INCREASE IN COVERAGE INTO THE OVERNIGHT
HOURS AS THE LOW LEVEL JET BEGINS TO STRENGTHEN. THE LOW LEVEL JET
WILL INTERSECT THE OUTFLOW BOUNDARY NOW STRETCHING FROM NORTHEAST
OKLAHOMA TO SOUTHEAST MISSOURI. MEANWHILE THE REGION WILL COME UNDER
THE INFLUENCE OF UPPER LEVEL DIVERGENCE WITHIN THE ENTRANCE REGION
OF AN UPPER LEVEL JET STREAK. THESE FEATURES ALONG WITH PRECIPITABLE
WATER VALUES NEAR 2 INCHES WILL SUPPORT HEAVY RAINFALL ACROSS
PORTIONS OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS OVERNIGHT. THE
FLASH FLOOD WATCH WILL CONTINUE THROUGH SATURDAY MORNING FOR MUCH OF
THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH THE SEVERE THUNDERSTORM AND
FLASH FLOOD POTENTIAL.

MAIN FRONTAL BOUNDARY STILL TO THE NORTH AND WEST OF THE AREA FROM
NORTHERN MISSOURI INTO CENTRAL KANSAS. HOWEVER...UNLIKE IN DAYS
PAST...WE HAVE MORE DYNAMIC FEATURES AFFECTING THE CWA. REMNANT
OUTFLOW BOUNDARIES FROM PREVIOUS CONVECTION WAS STRETCHED OUT
ACROSS THE CWA AND AS TEMPERATURES HAVE WARMED THIS AFTERNOON
THUNDERSTORMS HAVE QUICKLY DEVELOPED. THESE STORMS WERE TRAINING
FROM SOUTHWEST TO NORTHEAST WITH PW VALUES FROM THE 18Z SOUNDING
AT 1.79 IN. PW VALUES EXPECTED TO CONTINUE INCREASING TO NEAR 2
INCHES OVERNIGHT. ANOTHER SHORTWAVE IS EXPECTED TO PUSH EAST AND
AFFECT THE AREA OVERNIGHT WHICH MAIN FRONT WILL SLOWLY SAG
SOUTHWARD TOWARDS THE AREA. ANOTHER MCS IS EXPECTED TO DEVELOP
OVERNIGHT WITH HEAVY RAIN AND FLASH FLOODING THE MAIN HAZARDS.
WITH RECENT HEAVY RAINS AND FLASH FLOODING LAST
WEEKEND...ADDITIONAL HEAVY RAIN TONIGHT WILL LIKELY LEAD TO MORE
FLASH FLOODING. HAVE DECIDED TO GO WITH A FLASH FLOOD WATCH FOR
NORTHWESTERN 2/3 OF THE CWA THROUGH SATURDAY MORNING. HIGHEST QPF
TOTALS EXPECTED FROM CENTRAL MISSOURI INTO THE FAR WESTERN CWA
TOWARDS THE MISSOURI KANSAS STATE LINE.

FRONTAL BOUNDARY WILL GRADUALLY SLIP SOUTHWARD THROUGH THE AREA ON
SATURDAY WITH REMNANT CONVECTION CONTINUING ACROSS SOUTHERN
MISSOURI. HAVE PRECIPITATION ENDING BY SATURDAY EVENING...BUT
CLOUD COVER AND PRECIPITATION CHANCES WILL LIKELY KEEP
TEMPERATURES IN THE 80S FOR HIGHS.

FLOW FROM THE GULF WILL AGAIN RETURN BY MONDAY NIGHT INTO TUESDAY
IN ADVANCE OF THE NEXT FRONTAL BOUNDARY. THIS FRONT SHOULD MAKE IT
INTO THE AREA BY TUESDAY NIGHT INTO WEDNESDAY OFFERING THE NEXT
CHANCE OF RAIN. SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED
BEHIND THE NEXT FRONT FOR THE LATER PART OF NEXT WORK WEEK.

LINDENBERG

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL CONTINUE AND EVEN INCREASE AGAIN
TONIGHT AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE AND COLD
FRONT. MVFR CONDITIONS WILL OCCUR IN THE STORMS. MVFR CEILINGS WILL
ALSO BECOME MORE PREVALENT OVERNIGHT AS THE LOWER LEVELS SATURATE.
IFR CONDITIONS WILL BE POSSIBLE IN THE HEAVIER SHOWERS. A GRADUAL
IMPROVEMENT CAN BE EXPECTED DURING THE DAY SATURDAY.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR SOUTHWEST
MISSOURI WEST OF A LINE FROM ROLLA TO BRANSON.

KS...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR EXTREME
SOUTHEAST KANSAS.

&&
Hazardous weather outlook, Aug 24, 9:25 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT FRI AUG 24 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
925 PM CDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS PRODUCING HEAVY RAINFALL WHICH MAY LEAD TO FLASH
 FLOODING...AND LOCALIZED STRONG WINDS UP TO 60 MPH.

 AREAS AFFECTED AND TIMING:

 THUNDERSTORMS WILL IMPACT THE ENTIRE OUTLOOK AREA TONIGHT.

 DISCUSSION:

 ADDITIONAL THUNDERSTORMS WILL DEVELOP IN ADVANCE OF AN APPROACHING
 COLD FRONT AND UPPER LEVEL DISTURBANCE.  THESE STORMS WILL PRODUCE
 TORRENTIAL RAINFALL ACROSS PORTIONS OF THE OUTLOOK AREA WHICH COULD
 LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT THROUGH
 SATURDAY MORNING FOR LOCATIONS NORTH AND WEST OF A BRANSON TO ROLLA
 LINE.

 SUFFICIENT INSTABILITY AND FAVORABLE WIND PROFILES WILL SUPPORT A
 FEW STORMS WITH STRONG WINDS ACROSS CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 THUNDERSTORMS WILL LINGER INTO SATURDAY AND THE COLD FRONT EXITS
 THE REGION. THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE DURING THE
 MIDDLE OF NEXT WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG/FOSTER

In the hours before

Local storm report, Aug 24, 4:14 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
414 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND DMG     ST. JAMES               38.00N 91.61W
08/24/2007                   PHELPS             MO   EMERGENCY MNGR

            A LARGE SHED DESTROYED AND SEVERAL CARS DAMAGED.

&&

HATCH
Local storm report, Aug 24, 4:38 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     ST. JAMES               38.00N 91.61W
08/24/2007                   PHELPS             MO   EMERGENCY MNGR

            A LARGE SHED DESTROYED AND SEVERAL CARS DAMAGED.

&&

HATCH
Local storm report, Aug 24, 8:09 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 PM CDT FRI AUG 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TORNADO          4 E ROLLA               37.95N 91.70W
08/24/2007                   PHELPS             MO   NWS STORM SURVEY

            A NATIONAL WEATHER SERVICE STORM SURVEY REVEALED THAT A
            WEAK EF-0 TORNADO TOUCHED DOWN NEAR THE COMMUNITY OF
            DILLON...OR FOUR MILES EAST OF ROLLA. THE TORNADO WAS 75
            YARDS WIDE AND WAS ON THE GROUND FOR ABOUT ONE MILE.
            TREES AND STRUCTURAL DAMAGE OCCURRED NEAR A BUSINESS
            CALLED BCI.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:12 PM CDTSevere Thunderstorm WarningSGFBenton78 min
Aug 25, 3:42 AM CDTFlash Flood WarningSGFMcDonald6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.